Illinois, 2011

Flash Flooding and Flood in Illinois, July 7 to 10, 2011

July 7 to 10, 2011 · NWS PAH · 7 events in 5 counties and zones

A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200,000
Crop damage
$110,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT THU JUL 7 2011

.UPDATE...
UPDATED THE AVIATION SECTION.

&&

.DISCUSSION...
SCATTERED DIURNALLY DRIVEN CONVECTION OVER WKY WILL CONTINUE ITS
SLOW EASTWARD DRIFT THRU EARLY EVENING. MEANWHILE...MORE ROBUST
MCV RELATED CONVECTION OVER MO LIKEWISE MAKES EASTWARD APPROACH.
NAM MODELS WARM SECTOR RELATED CONVECTION OVER SCNTL MO-NE AR TO
DIMINISH WITH SUNSET...WHILE DRIVING NCNTL MO MCV RELATED
CONVECTION EAST TO MS VALLEY BEFORE DIVING SE ACROSS PAH FA IN
PARENT UPPER LEVEL NWLY FLOW. THUS HAVE HIKED POPS UP CONSIDERABLY
TONIGHT...THOUGH MAY SCALE BACK PENDING COLLABORATION WITH
NEIGHBORING OFFICES THRU PRESS TIME. SWODY1 CONTINUES OUTLOOK OF
SLGT RISK FOR WRN 1/2 FA AT THIS WRITING.

TOMORROW SHOULD SEE POPS WINDING DOWN WEST TO EAST AS THIS UPPER
LEVEL TROF SCOOTS EAST. MODELS SHOW HEIGHTS REBOUNDING IN THE WAKE
OF THIS DEPARTING SYSTEM...WITH STRONG RIDGING CREATING A HOTTER
AND DRIER FORECAST FROM THE WEEKEND INTO EARLY NEXT WEEK.

THE GENERAL ANTICYCLONIC FLOW PATTERN ALOFT SHOULD KEEP SUBSIDENCE
MORE OR LESS PREVALENT THROUGH THE ATMOSPHERIC COLUMN THROUGH THE
WORKWEEK...DESPITE MODEL FLIRTATIONS WITH A DIRTYING OF THE HIGH
BY MID WEEK OR SO. NEVERTHELESS POPS LOOK TO REMAIN 10-20 PERCENT
OR LESS...ISOLATED IN NATURE...AND WILL LET COLLAB EFFORTS DICTATE
WHEN/WHERE THAT'S INCLUDED.

BOTH ECMWF/GFS RESTRENGTHEN THE UPPER LEVEL HIGH FOR NEXT WEEKEND
FOR WHAT LOOKS TO BE ANOTHER HOT AND DRY ONE.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WITH ISOLD CONVECTION POSSIBLE
ESPECIALLY KPAH. AFT 03-04Z...INCLUDE SHRA AT THE SITES WITH VCTS
FOR NOW...AND WILL ADJUST ACCORDINGLY (GIVEN UNCERTAINTY). LONG
TERM OVERVIEW...END PRECIP CHANCES EARLY FRIDAY WITH POTENTIAL
MVFR CIGS THROUGH THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 7, 2:36 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU JUL 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. THE
PRIMARY THREAT IS HEAVY RAIN...BUT IF A SEVERE STORM OCCURS...THE
PRIMARY THREAT IS DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING FRIDAY MORNING CHANCE OF THUNDERSTORMS INCLUDES THE
LEFTOVER SLIGHT RISK OF SEVERE STORMS UPON THEIR DEPARTURE FROM
THE AREA BY ABOUT MIDDAY.

THE CHANCE OF STORMS THEN LEAVES THE FORECAST UNTIL RE-ENTERING AS
A VERY ISOLATED AND MINIMAL CHANCE CONFINED MAINLY TO THE HEAT OF
THE DAY ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 7, 6:46 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUL 7 2011

ILZ075>078-080>094-MOZ076-086-087-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU
746 PM CDT THU JUL 7 2011

...HEAVY RAIN PRODUCING STORMS TO AFFECT SOUTHERN ILLINOIS AND
PORTIONS OF SOUTHEAST MISSOURI...

AT 740 PM...REGIONAL NATIONAL WEATHER SERVICE RADARS SHOWED A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...INTO SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI. HEAVY RAINFALL RATES HAVE
BEEN ASSOCIATED WITH THE STORMS. SOME STORMS HAVE PRODUCED MORE
THAN 2 INCHES OF RAIN IN AN HOUR WITH SOME STORM TOTAL RAINFALL
AMOUNTS ON THE ORDER OF 3 INCHES.

AS THE STORMS SPREAD ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI THIS EVENING...HEAVY RAINFALL RATES WILL BE LIKELY IN
SOME AREAS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM OR TWO
CANNOT BE RULED OUT...BUT THE PRIMARY HAZARD DOES APPEAR TO BE
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR MORE
STATEMENTS...AND POSSIBLY ADVISORIES OR WARNINGS.

NOLES

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 7, 7:06 PM CST to 11:00 PM CST
Where
Wayne County, Fairfield to Hubbard
Cause
Heavy Rain
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
38.380, -88.370

A radio station in Fairfield measured 1.96 inches in one hour. U.S. Highway 45 was flooded near Geff. Water was over some other roads. Thousands of acres of fertile bottomland were taken out of production. The acreage was mostly planted with corn, along with some soybeans.

Heavy Rain, Wabash

When
July 7, 7:11 PM CST to July 8, 7:11 AM CST
Where
Wabash County, Mt Carmel
Reported by
COOP Observer
Coordinates
38.420, -87.770

A co-operative observer measured a 24-hour rainfall total of 3.68 inches.

Heavy Rain, Hamilton

When
July 7, 8:40 PM CST to 9:10 PM CST
Where
Hamilton County, Mc Leansboro
Reported by
Trained Spotter
Coordinates
38.100, -88.530

A trained spotter measured 1.75 inches of rain in 30 minutes.

Flash Flood, Edwards

When
July 7, 8:57 PM CST to 11:50 PM CST
Where
Edwards County, 2.63 mi NW of Albion to 2.9 mi NE of Albion
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.403, -88.089

Illinois Routes 15 and 130 were flooded in the Albion area. Many rural county roads suffered from washouts, especially gravel roads and culverts. A trained spotter in Albion reported a 24-hour rainfall total of 2.78 inches.

Lightning, Edwards

When
July 7, 9:00 PM CST
Where
Edwards County, Albion
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.380, -88.050

A lightning strike took out phone lines, radio consoles, and alarm systems at the county courthouse. The lightning appeared to have surged through the phone lines into the building.

Flash Flood, White

When
July 7, 9:20 PM CST to 11:50 PM CST
Where
White County, Carmi to 2.22 mi E of Brownsville
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.080, -88.170

Thunderstorms with torrential rainfall dumped nearly four inches of rain in Carmi. During a 10-minute span, rainfall was 0.73 inches at Carmi. A number of rural roads were washed out. Several hours after the rain ended, one of the washouts caused a major vehicle wreck on County Road 900 north of Norris City. The vehicle was towed from the scene, and a passenger was treated for significant injuries (indirect injury not directly caused by flooding). Portions of roadways were washed out along the Hamilton County line. Entire sections of roadway were washed out, leaving holes more than a foot deep in some places.

Flood, Wayne

When
July 9, 1:00 AM CST to July 10, 12:00 PM CST
Where
Wayne County, Wayne City to 1.33 mi E of Wayne City
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

There was minor flooding of the Skillet Fork River. Some low-lying fields near the river were underwater. Some corn and soybean acreage was lost.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321921, 318686, 321923, 321922, 323236, 321932, 321955.